Hail, Washington
- When
- April 24, 5:55 PM CST
- Where
- Washington County, 1.16 mi E of Hollandale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.170, -90.850
Quarter sized hail was reported in Hollandale.
The combination of a potent disturbance and a cold front had caused severe storms to cross the northern portion of Central Mississippi during the later afternoon and evening hours. These storms had produced some wind damage to trees, power lines as well as some businesses and homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The combination of a potent disturbance and a cold front had caused severe storms to cross the northern portion of Central Mississippi during the later afternoon and evening hours. These storms had produced some wind damage to trees, power lines as well as some businesses and homes. The main damage occurred over Holmes and Winston counties. These storms had also produced some isolated reports of quarter sized hail. Softball sized hail was reported at West in Holmes county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT THU APR 24 2014 .DISCUSSION... TODAY THROUGH SATURDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE DELTA REGION AND EASTWARD ALONG THE HIGHWAY 82 CORRIDOR. ONCE THE BOUNDARY MOVES THROUGH FRIDAY MORNING, EXPECT A DRYING AND WARMING TREND INTO THE FIRST HALF OF THE WEEKEND. PLEASE SEE LONG TERM AS CONFIDENCE CONTINUES TO GROW ON A SIGNIFICANT SEVERE WEATHER EPISODE WITH MULTIPLE ROUNDS OF SEVERE WEATHER SUNDAY AFTN THROUGH TUESDAY. STRONG TO SEVERE STORMS HAVE ALREADY BEGUN TO FIRE THIS AFTERNOON IN LA AND AR IN ASSOCIATION WITH A SHARP S/WV TROUGH AND ALONG A PREFRONTAL PRESSURE TROUGH WHERE SBCAPE VALUES HAVE BUILT INTO THE 1500-2000 J/KG RANGE. THIS INSTABILITY IN COMBINATION WITH 40-50 KT DEEP LAYER SHEAR AND NEAR 8 C/KM H7-H5 LAPSE RATES WILL FURTHER SUPPORT A SEVERE WEATHER RISK GOING INTO THE ARKLAMISS DELTA COUNTIES LATE THIS AFTN AND EVENING. DAMAGING WINDS OF 60 MPH AND HAIL TO SIZE OF HALF DOLLARS LOOK TO MAIN HAZARDS AT THIS TIME. SPC MESOANALYSIS CURRENTLY DEPICTS LESS THEN 100 M2/S2 0-1KM SRH WITHIN SURFACE BASED CONVECTIVE AREA. THIS, IN CONJUNCTION WITH HIGHER LCL/LFCS ALONG AND EAST OF THE DELTA SHOULD LIMIT TORNADO POTENTIAL. HOWEVER, IT SHOULD BE NOTED THAT HRRR CONTINUES TO SHOW 0-1KM HELICITY VALUES INCREASING TOWARDS 150-200 M2/S2 OVER THE DELTA AND NORTH CENTRAL MS THROUGH THE EARLY EVENING AND THUS A NON-ZERO RISK OF A TORNADO EXISTS. THE GOING GRAPHICS HANDLE THE OVERALL SITUATION WELL. INSTABILITY WILL DECREASE THROUGH THE NIGHT AFTER 1AM AS THE BROKEN LINE SHIFTS EAST INTO LESS SUPPORTIVE THERMO ENVIRONMENT AND OVERALL WEAKENING TREND SHOULD OCCUR AS A WEAK COOL FRONT MOVES THROUGH THE REGION BY FRIDAY MORNING. A DRYING TREND WILL START FRIDAY AND GO INTO SATURDAY WITH A WARMING TREND INTO THE EARLY WEEKEND. AFTER A SLIGHTLY COOLER START TOMORROW MORNING HIGHS WILL REBOUND INTO THE MID TO UPPER 70S FRI AFTN UNDER FULL SUN. HIGHS SATURDAY WILL REACH INTO THE LOW TO MID 80S WITH SOME AREAS APPROACHING UPPER 80S. A VOLATILE EPISODE OF SEVERE STORMS AND HEAVY RAIN CONTINUES TO LOOK PROBABLE LATE WEEKEND INTO EARLY NEXT WEEK. PLEASE STAY UP TO DATE ON THIS SITUATION. /ALLEN/ SUNDAY THROUGH NEXT WEDNESDAY... FORECAST THINKING IS GENERALLY THE SAME REGARDING THE POTENT SET- UP FOR SEVERE WEATHER AND HEAVY RAIN INDICATED BY GLOBAL MODEL GUIDANCE FOR EARLY NEXT WEEK...PARTICULARLY FROM LATE SUNDAY THROUGH MONDAY NIGHT...AND PERHAPS THROUGH TUESDAY INTO TUESDAY NIGHT. ALL MODES OF SEVERE WEATHER INCLUDING THE POTENTIAL FOR STRONG TORNADOES WILL BE POSSIBLE. SIGNIFICANT FLOODING COULD DEVELOP IF MULTIPLE ROUNDS OF STORMS MATERIALIZE. DRY WEATHER WILL CONTINUE THROUGH SATURDAY NIGHT OVER THE ARKLAMISS... BUT DRAMATIC CHANGES ARE EXPECTED STARTING SUNDAY AFTERNOON AND GOING THROUGH SUNDAY NIGHT AS A POWERFUL DEEPENING CYCLONE TRAVERSES THE PLAINS STATES AND BRINGS RAPID PRESSURE FALLS TO THE LOWER MS VALLEY REGION. A STRENGTHENING LOW LEVEL JET JUXTAPOSED BY STEEP MID LEVEL LAPSE RATES WILL DRAW RICH GULF MOISTURE NORTHWARD (SFC DEWPOINTS APPROACHING 70 F) AND INCREASE LOW LEVEL SHEAR AND TORNADO POTENTIAL BY SUNDAY EVENING OVER THE DELTA REGION AS SFC- BASED THUNDERSTORMS BREAK OUT. THE FIRST ROUND OF STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM TAPPING INTO VERY MOIST AIR WITH PRECIPITABLE WATER ~ 1.75 INCHES. THIS MCS COULD PUSH ACROSS MUCH OF THE ARKLAMISS OVERNIGHT BEFORE WEAKENING SOME AS IT OUTRUNS BETTER UPPER LEVEL SUPPORT. HOWEVER...EXPECT RE-NEWED SEVERE THUNDERSTORM ACTIVITY MONDAY AS THE NOSE OF POWERFUL PACIFIC JET ENERGY ROUNDS THE BASE OF THE DEEP CENTRAL CONUS TROUGH AND ENHANCES WIND SHEAR/LIFT AND THE SEVERE WEATHER RISK OVER THE FORECAST AREA. MIXED LAYER CAPE > 3000 J/KG COULD HELP MAY FOR A VOLATILE SET-UP WITH THIS SYNOPTIC PATTERN. CIPS ANALOGS ARE SHOWING VERY SIGNIFICANT EVENTS FOR COMPARISON TO THIS SET-UP ADDING MORE CONFIDENCE THAT SIGNIFICANT SEVERE WEATHER AND FLOODING WILL BE POSSIBLE...ESPECIALLY IF A SLOW-MOVING CONVECTIVE SYSTEM SETS UP MONDAY NIGHT AS GUIDANCE SUGGESTS. ANOTHER CONCERN IS THE POSSIBILITY FOR THE CYCLONIC REGIME TO STALL OVER THE CENTRAL CONUS FOR A LONGER PERIOD INTO TUESDAY...ALLOWING ANOTHER LOBE OF SHORTWAVE ENERGY TO MOVE ACROSS THE AREA AND BACK FLOW SUFFICIENTLY FOR REGENERATION OF STORMS. BEYOND TUESDAY NIGHT... EXPECT DRIER AND COOLER AIR TO FINALLY MOVE INTO THE REGION. /EC/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 81 52 87 / 17 5 0 5 MERIDIAN 60 82 48 86 / 22 5 0 5 VICKSBURG 57 81 53 86 / 23 5 0 5 HATTIESBURG 63 84 56 87 / 18 5 0 5 NATCHEZ 60 81 55 85 / 15 5 0 5 GREENVILLE 56 79 52 85 / 71 5 0 5 GREENWOOD 57 78 49 85 / 62 5 0 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && ALLEN/EC/BK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 234 PM CDT THU APR 24 2014 ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040>042-251945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY- YAZOO- 234 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS RISK...LIMITED TIMING...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A TORNADO CAN NOT BE RULED OUT ACROSS THE DELTA AS WELL. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY A POWERFUL STORM SYSTEM DEVELOPING OVER THE PLAINS STATES MAY BRING MULTIPLE ROUNDS OF SEVERE WEATHER AND HEAVY RAINFALL TO THE OUTLOOK AREA EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER MAY DEVELOP AS EARLY AS SUNDAY AFTERNOON OVER THE DELTA REGION...AND CONTINUE THROUGH SUNDAY NIGHT AND MONDAY. ALL MODES OF SEVERE WEATHER... INCLUDING TORNADOES...DAMAGING WIND GUSTS...AND LARGE HAIL WILL BE POSSIBLE. HEAVY RAIN WILL BE LIKELY...AND IF STORMS CONTINUE INTO MONDAY NIGHT...THE RISK FOR FLOODING MAY INCREASE SIGNIFICANTLY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT AND SUNDAY THROUGH MONDAY NIGHT. LAZ015-016-023>026-MSZ031-038-039-043>066-072>074-251945- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA- LOWNDES-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN- HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 234 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY A POWERFUL STORM SYSTEM DEVELOPING OVER THE PLAINS STATES MAY BRING MULTIPLE ROUNDS OF SEVERE WEATHER AND HEAVY RAINFALL TO THE OUTLOOK AREA EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER MAY DEVELOP AS EARLY AS SUNDAY AFTERNOON OVER THE DELTA REGION...AND CONTINUE THROUGH SUNDAY NIGHT AND MONDAY. ALL MODES OF SEVERE WEATHER... INCLUDING TORNADOES...DAMAGING WIND GUSTS...AND LARGE HAIL WILL BE POSSIBLE. HEAVY RAIN WILL BE LIKELY...AND IF STORMS CONTINUE INTO MONDAY NIGHT...THE RISK FOR FLOODING MAY INCREASE SIGNIFICANTLY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY THROUGH MONDAY NIGHT. 45 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL DERMOTT 33.53N 91.44W
04/24/2014 E0.75 INCH CHICOT AR TRAINED SPOTTER
PENNY SIZE HAIL REPORTED IN DERMOTT.
&&
BYRDMSZ018-019-242220-
SUNFLOWER MS-BOLIVAR MS-
449 PM CDT THU APR 24 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT THU APR 24 2014
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTHWEST OF
DEESON TO 6 MILES WEST OF LAMONT AT 449 PM CDT...MOVING EAST AT 55
MPH.
PEOPLE IN BOLIVAR AND NORTHERN SUNFLOWER COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.
LAT...LON 3399 9065 3398 9044 3384 9044 3356 9059
3354 9122 3360 9114 3365 9119 3371 9116
3368 9103 3373 9115 3378 9112 3378 9099
3386 9108 3399 9101 3397 9097 3402 9099
3404 9089 3409 9088 3413 9094 3413 9066
TIME...MOT...LOC 2149Z 261DEG 46KT 3407 9087 3357 9114
DHBARZ074-075-MSZ018-034-242305-
ASHLEY AR-CHICOT AR-WASHINGTON MS-BOLIVAR MS-
524 PM CDT THU APR 24 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT THU APR 24 2014
...STRONG THUNDERSTORMS PUSHING THROUGH THE ARKLAMISS DELTA...
A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 12
MILES NORTH OF MCMILLAN CORNER TO 6 MILES WEST OF PORTLAND AT 523 PM
CDT...MOVING EAST AT 45 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHERN BOLIVAR...NORTHERN WASHINGTON...NORTHERN CHICOT
AND NORTHEASTERN ASHLEY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3340 9153 3340 9146 3347 9146 3357 9138
3357 9135 3352 9132 3352 9126 3357 9124
3360 9114 3365 9116 3370 9066 3362 9066
3361 9077 3348 9076 3321 9099 3313 9175
TIME...MOT...LOC 2223Z 263DEG 39KT 3357 9129 3321 9158
BYBMSZ034-242315-
WASHINGTON MS-
546 PM CDT THU APR 24 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CDT THU APR 24 2014
...STRONG THUNDERSTORM HEADING TO GREENVILLE...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 9 MILES WEST OF GREENVILLE AT
545 PM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES IS ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN WASHINGTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3352 9076 3340 9076 3330 9114 3335 9114
3342 9106 3345 9106 3338 9114 3339 9119
3343 9120 3344 9123 3346 9123 3348 9118
3345 9117 3342 9120 3343 9114 3347 9112
3349 9116 3353 9104
TIME...MOT...LOC 2245Z 249DEG 46KT 3339 9116
BYBThe Jackson/Brandon,MS radar (KDGX), 128 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
9 thunderstorm wind, 7 hail. Local standard time, as filed.
Quarter sized hail was reported in Hollandale.
Numerous trees and power lines were blown down. It was reported by the Sheriffs Office.
A tree was blown on Highway 12 near Belzoni. It was reported by the Police Department.
A large tree had blocked part of Highway 12 near the Humphreys and Holmes county line.|It was reported by the Sheriffs Office.
Softball sized hail was reported near West by the Sheriffs Office.
A couple of trees were blown down on the west side of the county.
A couple of trees were blown down on the east side of the county.
A couple of trees were blown down. Each had fallen on a house and a pickup truck. A hothouse was damaged along Highway 411.
Five businesses and fifteen homes had been damaged by strong wind gusts and blown down trees. The damage occurred throughout the county mainly along the Highway 14 corridor.
A few trees had snapped and a truck sign was damaged along Highway 14.
The public reported hail up to golf ball sized on the west side of Louisville.
There were numerous reports of penny to quarter sized hail which was relayed by the public across the central and southern portions of the county.
There were reports of trees blown down inside the city limits of Louisville.
Nickel to quarter sized hail was reported in the Preston area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508294, 508295, 508293, 508296, 508298, 508299, 508300, 508301, 508302, 508303, 508304, 508305, 508306, 508307, 508308, 508309.